South Carolina, 2011Hail and Damaging Winds in South Carolina, May 13, 2011
May 13, 2011 · NWS CAE · 11 events in 8 counties and zones
Scattered severe thunderstorms produced large hail and damage winds across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced large hail and damage winds across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 13, 4:16 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 13, 4:16 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT FRI MAY 13 2011
.SYNOPSIS...
AN UPPER-LEVEL RIDGE OVER THE AREA WILL SHIFT OFF THE COAST
TONIGHT AS A STRONG UPPER-LEVEL TROUGH APPROACHES FROM THE WEST
TONIGHT INTO SATURDAY...INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHEAST. A COLD FRONT WILL MOVE ACROSS
THE AREA SATURDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE AS OF 450 PM...SEVERE THUNDERSTORM WATCH ISSUED FOR THE
EXTREME NORTHERN COUNTIES UNTO 11 PM EDT THIS EVENING. STRONG
CONVECTION EXPECTED TO DEVELOP OVER CENTRAL NC AND MAY CLIP
PORTIONS OF LANCASTER AND CHESTERFIELD COUNTIES LATER THIS
EVENING. CONVECTION ALSO DEVELOPING JUST WEST OF THE CSRA AND
MOVING EASTWARD. HAVE INCREASED POPS OVER THE CSRA AND THE
NORTHERN COUNTIES FOR THE NEXT FEW HOURS.
PREVIOUS DISCUSSION...LOW PRESSURE MOVING WILL CONTINUE MOVING
TOWARD THE FORECAST AREA FROM THE MID MS VALLEY OVERNIGHT AS THE
UPPER LEVEL RIDGE AXIS FINALLY BREAKS DOWN AND PUSHES OFFSHORE.
MODEL CONSISTENCY DURING THIS TIME FRAME HAS BEEN LESS THAN
DESIRABLE RESULTING IN LOW CONFIDENCE. INSTABILITY WILL BE
INCREASING OVERNIGHT...ESPECIALLY TOWARD DAYBREAK IN THE CSRA...AS
THE UPPER LEVEL TROUGH SWINGS TOWARD THE AREA AND BEGINS TO SHIFT
FROM POSITIVE TO NEGATIVE TILT. EXPECT THE CHANCES OF SHOWERS AND
THUNDERSTORMS TO INCREASE NEAR DAYBREAK...HOWEVER DO NOT EXPECT
ANYTHING HIGHER THAN CHANCE POPS THROUGH DAYBREAK. CLOUDS WILL BE
PLENTIFUL OVERNIGHT WITH TEMPERATURES FOR MOST LOCATIONS EXPECTED
IN THE MID 60S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LOW APPROACHING FROM TENNESSEE/KENTUCKY SATURDAY. MODELS
SHOW A SERIES OF SHORT WAVES MOVING OVER THE AREA DURING THE
DAY...ONE IN THE MORNING AND ANOTHER ONE IN THE AFTERNOON OR
EVENING. INSTABILITY EXPECTED TO BE MODERATE. 850MB MOISTURE FLUX
HOWEVER LOOKS WEAK HOWEVER AND PRECIPITABLE WATER VALUES
LOW...SO MOISTURE MAY BE LIMITED.
BUT WITH CONTINUED COOLING ALOFT ASSOCIATED WITH THE UPPER LOW AND
CONVERGENCE INTO A SURFACE TROUGH...EXPECT AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING AHEAD OF COLD FRONT.
SLIGHT RISK IS OUTLOOKED BY SPC FOR SATURDAY WITH CONTINUED
POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS AND HAIL. FRONT
MOVING THROUGH DURING THE EVENING SO REDUCED POPS TO BELOW 15
PERCENT BY MIDNIGHT AS FRONT PUSHES EAST OF THE MIDLANDS. THE NAM
AND GFS INDICATE CONTINUED TROUGHING SUNDAY BUT A WESTERLY LOW-
LEVEL FLOW BRINGS DRYING. THE LATEST GUIDANCE INDICATES UPPER LOW
WILL REMAIN NORTHWEST OF THE REGION THROUGH SUNDAY...REDUCING
THREAT FOR SHOWERS SO REMOVED POPS SUNDAY/SUNDAY NIGHT. MOS COOL
BIAS NOTED WITH OVERNIGHT LOWS CAE REGION OTHERWISE USED A MOS
CONSENSUS FOR TEMPERATURES.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE UPPER LOW NEAR THE REGION SHOULD BRING A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS WITH BELOW NORMAL TEMPERATURES (ABOUT
10 DEGREES) THROUGH WEDNESDAY. THE GFS SHOWS THE LOW SHIFTING
FARTHER NORTH SUPPORTING LOW POPS FOR REST OF THE PERIOD.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH MVFR/IFR IN EARLY
MORNING FOG AND STRATUS AGAIN POSSIBLE. SHOWERS AND THUNDERSTORMS
HAVE BEGUN TO DEVELOP OVER THE AREA WITH MOST OF THE ACTIVITY FROM
WEST OF AGS TO SOUTHEAST OF OGB. AS SUCH HAVE UPDATED AGS/DNL/OGB
TAFS TO INCLUDE CB AND VCTS THROUGH 14/02Z AS ACTIVITY SHOULD
DIMINISH WITH SUNSET. EXPECT COVERAGE OF THUNDERSTORMS TO REMAIN
LIMITED SO HAVE NOT INCLUDED THUNDER AT ANY TAF SITES ATTM. NEXT
CONCERN WILL ARRIVE AROUND DAYBREAK AS AN UPPER LEVEL TROUGH
SWINGS INTO THE AREA INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS. HAVE KEPT ANY MENTION OF CB OR THUNDER OUT OF THE
TAFS ATTM AS MODEL CONSISTENCY HAS BEEN LOW FOR THAT TIME PERIOD.
EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING MVFR FOG/STRATUS AS
WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 13, 5:04 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT FRI MAY 13 2011
GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-142215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
604 PM EDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT.
A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ015-016-142215-
LANCASTER-CHESTERFIELD-
604 PM EDT FRI MAY 13 2011
...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Aiken
- When
- May 13, 5:41 PM EST to 5:45 PM EST
- Where
- Aiken County, 0.9 mi SW of Aiken
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 33.540, -81.730
Sheriff reported trees down on the road and powerlines near the intersection of Trolley Line Road and Vaucluse Road in Aiken.
Thunderstorm Wind, Lexington
- When
- May 13, 6:30 PM EST to 6:34 PM EST
- Where
- Lexington County, 1.72 mi E of Samaria
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.820, -81.450
Sheriff reported trees down and across Quattlebaum Road near I-20.
Thunderstorm Wind, Lexington
- When
- May 13, 7:03 PM EST to 7:07 PM EST
- Where
- Lexington County, 3.09 mi NW of Arthur
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 34.000, -81.190
NWS employee reported trees down off Mineral Springs road near Lexington.
Thunderstorm Wind, Richland
- When
- May 13, 7:15 PM EST to 7:19 PM EST
- Where
- Richland County, 1.15 mi W of Columbia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Law Enforcement
- Coordinates
- 34.000, -81.040
Sheriff reported trees down at Victoria and Wallace streets. One was on a vehicle. Time estimated from radar.
Hail, Orangeburg
- When
- May 13, 7:45 PM EST to 7:47 PM EST
- Where
- Orangeburg County, Cope
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.380, -81.000
Spotter reported nickel size hail in Cope.
Thunderstorm Wind, Lee
- When
- May 13, 8:30 PM EST to 8:34 PM EST
- Where
- Lee County, 1.85 mi ESE of Ashwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.120, -80.270
Sheriff reported trees down on Racoon road between Manville and St Charles.
Hail, Calhoun
- When
- May 13, 8:40 PM EST to 8:42 PM EST
- Where
- Calhoun County, 3.88 mi SE of Lone Star
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.580, -80.553
Public reported golfball size hail near Old River Road and Fairway Road near the lake.
Hail, Bamberg
- When
- May 13, 8:40 PM EST to 8:42 PM EST
- Where
- Bamberg County, Bamberg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.300, -81.030
Sheriff reported quarter size hail near Bamberg.
Thunderstorm Wind, Clarendon
- When
- May 13, 9:15 PM EST to 9:19 PM EST
- Where
- Clarendon County, 2.15 mi SSW of Summerton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.590, -80.360
Highway Patrol reported trees down near mile markers 108 and 110 on I-95.
Hail, Bamberg
- When
- May 13, 9:23 PM EST to 9:25 PM EST
- Where
- Bamberg County, Denmark
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.320, -81.150
Public reported quarter size hail near Denmark.
Thunderstorm Wind, Clarendon
- When
- May 13, 9:32 PM EST to 9:36 PM EST
- Where
- Clarendon County, 2.07 mi N of Jordan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.630, -80.220
Highway Patrol reported trees down near HWY 260 and Racoon Road intersection.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in Pennsylvania, May 13, 2011$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291763, 291764, 291774, 291765, 291781, 291773, 291775, 291780, 291766, 291778, 291767.